Due to the site upgrade, your MY ACCOUNT logins will need to be updated. Please access Forgot Your Password to make this change. If you do not have an account, click here.

Thesupplement NAC may prevent hospital acquired kidney failure

Sep 21, 2009

Background information; A contrast dye is used with an X-ray or CT scan to accentuate a specific organs structure. For instance a contrast dye can be injected into your blood vessels to show the vessels or it can be swallowed to show the upper digestive tract. The contrast dye is radioactive and is excreted through the kidneys. If a person already has some level of kidney damage the flow of radioactive particles through the kidney as it is being excreted can be disastrous and can lead to a condition known as contrast-induced nephropathy. This acute renal failure continues to be a common form of kidney failure that occurs in a hospital. No current treatment can reverse or ameliorate contrast induced nephropathy once it occurs.

In this new analysis of existing studies, researchers from the Medical College of Wisconsin in Milwaukee found that the supplement NAC (N-Acetylcysteine) decreases the incidence of contrast-induced nephropathy. The study team identified 16 randomized clinical trials comparing high-dose NAC versus inactive treatment. High-dose NAC was defined as a daily dose greater than 1200 mg or a single dose greater than 600 mg given within 4 hours of the procedure. The studies involved a total of 1,677 adults (mean age, of 68 years). Slightly more than a third was diabetic. Among all study participants – 842 were randomized to high-dose NAC and 835 to placebo; the odds of contrast-induced nephropathy were 54% lower in patients randomized to high-dose NAC, compared to those randomized to a control group.

Cumulative doses in the various studies ranged from 1800 mg to 6000 mg. Dr. Trivedi, a lead author of the research, stated in an interview, “One regimen we have seen used successfully is 1200 mg given orally two times a day for four doses.” The study is reported in the September 2009 issue of the American Journal of Medicine.